|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative NamesAdvil overdose; Nuprin overdose; PediaProfen overdose; Rufen overdose; Motrin overdose
Definition Return to top
Ibuprofen is a type of nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication. See also: Pain medicine
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Poisonous Ingredient Return to topIbuprofen, a non-steroidal anti-inflammatory drug (NSAID) that is sold over-the-counter and by prescription.
Where Found Return to top
Symptoms Return to top
Eyes, ears, nose, throat, and mouth
Before Calling Emergency Return to top
Determine the following information:
Poison Control Return to top
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
What to Expect at the Emergency Room Return to top
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
The patient may receive:
Outlook (Prognosis) Return to top
Recovery is very likely with prompt medical treatment.
References Return to top
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.Update Date: 2/3/2009 Updated by: John E. Duldner, Jr., MD, MS, Assistant Professor of Emergency Medicine, Department of Emergency Medicine, Samaritan Regional Health System, Ashland, Ohio. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.